Kansas, 2010

Hail and Damaging Winds in Kansas, August 9, 2010

August 9, 2010 · NWS DDC · 5 events in 2 counties and zones

Convergence along a nearly stationary boundary (weak) helped to initiate isolated thunderstorms in the early evening, a few reached severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Convergence along a nearly stationary boundary (weak) helped to initiate isolated thunderstorms in the early evening, a few reached severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 9, 2:46 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 9, 2:46 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CDT MON AUG 9 2010

.DISCUSSION...

DAYS 1-2...

THE SOUTHERN EDGE OF THE WESTERLIES WILL PERSIST ACROSS NORTHERN KS
THROUGH WEDNESDAY AS A LONGWAVE TROUGH PERSISTS ACROSS THE WESTERN
CONUS ALONG WITH UPPER RIDGING ACROSS THE SOUTHEASTERN STATES. A
SHORTWAVE TROUGH LIFTING NORTHEAST THROUGH UTAH THIS MORNING IS
EXPECTED TO PASS WELL TO OUR NORTHWEST TONIGHT AND INTO THE
NORTHERN PLAINS ON TUESDAY. LOW LEVEL BAROCLINICITY WILL REMAIN
RATHER WEAK ACROSS OUR FCST AREA. HOWEVER, A WEAK SFC TROUGH/FRONT
WILL REMAIN NEARLY STATIONARY NEAR ITS CLIMATOLOGICAL POSITION
ACROSS NORTHWEST KANSAS THROUGH WEDNESDAY AND SHOULD SERVE TO
TRIGGER AFTERNOON AND EARLY NIGHTTIME THUNDERSTORMS ACROSS THE
NORTHERN PART OF OUR FCST AREA. OTHERWISE, ONLY ISOLATED THUNDERSTORM
ACTIVITY IS EXPECTED IN OUR SOUTHERN COUNTIES AS A WEAK UPPER
SYSTEM MOVES NORTHWARD OUT OF TEXAS.

TEMPERATURES WILL REMAIN HOT THROUGH WEDNESDAY BUT HEAT INDICES
WILL GENERALLY STAY BELOW 105. SO THE HEAT ADVISORY FOR OUR EASTERN
COUNTIES WILL NOT BE EXTENDED.

DAYS 3-7...

THE MODELS ARE NOW IN GOOD AGREEMENT IN BREAKING DOWN THE RIDGE OVER
THE CENTER OF THE COUNTRY AND REBUILDING IT IN THE WEST BY NEXT
WEEKEND. THIS WILL FINALLY BRING AN END TO OUR HEAT WAVE AND A
RETURN TO MORE NORMAL TEMPERATURES. SIGNALS IN THE GLOBAL PATTERN
ARE GENERALLY SUPPORTIVE OF SUCH A TRANSITION AND THUS THE MODEL
FORECASTS ARE TAKEN AT FACE VALUE.

HOWEVER, WE WILL STILL HAVE AT LEAST TWO MORE DAYS OF NR 100 DEGREE
TEMPS TO GET THROUGH BEFORE THE CHANGE. THU WILL STILL BE M/SUNNY
AND HOT AS THE RIDGE HOLDS OVER THE SOUTH-CENTRAL US. STILL COULD
SEE SOME STORMS IN CO MOVE INTO WRN KS, BUT THU LOOKS DRY FOR THE
MAJORITY OF MY FA. HOWEVER, AN UPPER TROUGH WILL BE DROPPING THROUGH
WESTERN CANADA AND INTO THE NRN PLAINS THU WHICH WILL PUSH A FRONT
SOUTH THROUGH THE PLAINS. IT LOOKS LIKE THIS UPPER TROUGH WILL DIG
WELL DOWN INTO THE CENTRAL CONUS ON FRI AND AS A RESULT THE FRONT
SHOULD MAKE IT ALL THE WAY THROUGH KANSAS AND BRING AN END TO THE
HEAT. THE TIMING OF THIS IS AT ISSUE, BUT THE 12Z EC HAS MOVED
CLOSER TO THE GFS/GEM SOLUTION WHICH WOULD INDICATE A FROPA LATE
FRI. WITH A LATE FROPA, FRI WILL STILL BE HOT BUT GIVEN THIS
INCREASING CONSISTENCY, WILL INCREASE POPS LATER FRI. FINALLY THE
COOL DOWN ARRIVES ACCORDING TO ALL GUIDANCE ON SAT. HAVE BUMPED
TEMPS BACK DOWN TO AROUND NORMAL FROM SAT ON THROUGH WED, BUT THESE
COULD EASILY BE TOO WARM DEPENDING ON THE STRENGTH OF THE FRONT. NW
FLOW DEVELOPS ON THE FRONT SIDE OF THE WRN RIDGE FROM SAT THROUGH
WED WHICH WOULD TEND TO FAVOR ENHANCED MCS/PRECIP CHANCES OVER THE
PLAINS. WE HAVE SLIGHT CHANCE POPS GOING THROUGHOUT THAT PERIOD
WHICH IS REASONABLE.

FOR WEEK TWO, MODELS CONTINUE TO SHOW DEPRESSED HEIGHTS OVER US AND
EITHER ZONAL OR NW FLOW (THE GFS IS THE MOST AMPLIFIED AND WET AND
IT IS ALSO SUPPORTED BY THE MAJORITY OF ITS ENSEMBLE MEMBERS). WILL
THEREFORE STICK WITH NEAR NORMAL TEMPS AND PRECIP FOR THE WEEK TWO
FORECAST. -WRIGHT

&&

.AVIATION...

A LEE SIDE TROUGH OF LOW PRESSURE REMAINS OVER SW KS THIS AFTERNOON
AND SHOULD PROVIDE JUST ENOUGH CONVERGENCE AND LIFT TO PRODUCE SOME
CB/TS LATER THIS AFTERNOON AND EVENING. INDEED, SOME RADAR RETURNS
HAVE ALREADY DEVELOPED INVOF KPTT. THINK THE HIGHEST PROBABILITY OF
TS IS AT KHYS BUT IT IS CERTAINLY POSSIBLE AT KDDC/KGCK. WITH NO
DYNAMIC SUPPORT, ANY CONVECTION SHOULD QUICKLY DIE OUT AFTER 10/03Z.
OUTSIDE OF ANY CONVECTION INVOF THE TAF SITES, VFR CONDITIONS WILL
BE THE RULE THROUGH THIS FORECAST PERIOD. GUSTY S-SW FLOW OVER ALL 3
TERMINALS WILL BECOME LIGHT AND VARIABLE TONIGHT AS THE ATMOSPHERE
DECOUPLES. -WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71 100  70 101 /  20  20  20   0
GCK  69  99  68 101 /  20  20  20   0
EHA  67  96  67  99 /  20  20  20   0
LBL  70  98  68 100 /  20  20  20   0
HYS  73 100  71 100 /  30  20  20  10
P28  75 101  74 101 /  20  20  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ031-046-065-066-
079>081-089-090.

&&

FN24/34
Hazardous weather outlook, Aug 9, 2:35 AM CST, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
335 AM CDT MON AUG 9 2010

KSZ030-043>045-061>064-074>078-084>088-101015-
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-
GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
335 AM CDT MON AUG 9 2010 /235 AM MDT MON AUG 9 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE MAINLY AFTER 6 PM AND
INTO THIS EVENING AS AN UPPER LOW MOVES NORTH OUT OF TEXAS. ANY
STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL HAIL, BRIEF
HEAVY RAINFALL, GUSTY WINDS UP TO 40 MPH, AND CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ON TUESDAY AFTERNOON
AND EVENING AS A WEAK TROUGH OF LOW PRESSURE MOVES INTO SOUTHWEST
KANSAS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE VIRTUALLY EACH DAY
FROM WEDNESDAY INTO SUNDAY ACROSS EXTREME SOUTHWEST AND WEST
CENTRAL KANSAS. HOWEVER, IT IS TOO EARLY TO DETERMINE WHETHER ANY
STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ031-046-065-066-079>081-089-090-101015-
ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER-
335 AM CDT MON AUG 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY CONTINUES TODAY WITH HEAT INDICES FROM 105 TO
109 DEGREES IN THE MID TO LATE AFTERNOON.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE MAINLY AFTER 6 PM AND
INTO THIS EVENING AS AN UPPER LOW MOVES NORTH OUT OF TEXAS. ANY
STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL HAIL, BRIEF
HEAVY RAINFALL, GUSTY WINDS UP TO 40 MPH, AND CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ON TUESDAY AFTERNOON
AND EVENING AS A WEAK TROUGH OF LOW PRESSURE MOVES INTO SOUTHWEST
KANSAS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE VIRTUALLY EACH DAY
FROM WEDNESDAY INTO SUNDAY ACROSS EXTREME SOUTHWEST AND WEST
CENTRAL KANSAS. HOWEVER, IT IS TOO EARLY TO DETERMINE WHETHER ANY
STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Aug 9, 4:46 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
546 PM CDT MON AUG 9 2010

KSZ074-084-092330-
MORTON-STANTON-
546 PM CDT MON AUG 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND SOUTHWESTERN
STANTON COUNTIES...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF THE SAUNDERS ELEVATOR...
MOVING NORTHWEST AT 15 MPH.

SMALL HAIL...AND WINDS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3771 10205 3772 10204 3726 10166 3724 10205
TIME...MOT...LOC 2245Z 143DEG 13KT 3741 10196

18

The radar

The Dodge City radar (KDDC), 72 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Meade

When
August 9, 6:00 PM CST
Where
Meade County, 1.79 mi WSW of Collano
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.290, -100.530

Thunderstorm Wind, Ford

When
August 9, 9:30 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.760, -100.010

A backyard fence was blown halfway over.

Thunderstorm Wind, Ford

When
August 9, 9:40 PM CST
Where
Ford County, 2.58 mi WNW of (Ddc)dodge City Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.790, -100.010

The top half of an eight inch diameter tree was snapped off.

Thunderstorm Wind, Ford

When
August 9, 9:48 PM CST
Where
Ford County, 4.96 mi NNW of (Ddc)dodge City Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.830, -100.020

The winds were estimated to be between 60 and 65 mph.

Thunderstorm Wind, Ford

When
August 9, 9:48 PM CST
Where
Ford County, 4.69 mi NNW of (Ddc)dodge City Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.830, -100.010

Two 15 foot tall pine trees were snapped off at the base and a trampoline with a cage was flipped over and blown about 90 yards.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259100, 259101, 259104, 259103, 259106.